safety medical

Trazodone and Weight Loss

Trazodone is a commonly used antidepressant medication that works by blocking the reuptake of a chemical neurotransmitter in the brain called serotonin. Its wider utilisation and excellent effect on depression has made it an extremely popular drug. Unfortunately, there are certain side-effects with the use of trazodone. One said side-effect that has been noticed is that of weight loss. In this article, we shall briefly touch upon weight loss as a side-effect of trazodone use.

Weight loss with trazodone

It is not very clear how exactly trazodone causes weight loss. Despite extensive research that has been conducted by the scientific community, the actual mechanism of action by which it reduces weight is still a mystery. Some believe that as an antidepressant, trazodone is so effective that once depression passes, patients take care of themselves and attempt to stay slim and lose weight. Whether or not this is true is just not known.

Another side-effect that is noted with the use of trazodone is nausea. Nausea may ultimately lead to vomiting which can significantly reduce an individual’s appetite. If this occurs, it should come as no surprise that the lack of food intake results in a significant amount of weight loss. If of course, side effects such as nausea occur, it is always important for the patient to see their physician and receive any treatment if required. Too much weight loss can also be a bad thing and must be monitored closely by the patient and by their healthcare professional.

Another side-effect that is seen with trazodone is diarrhoea. Excessive diarrhoea would mean that patients who eat food normally do not digested properly and tend to pass it out regularly through their bowel motions. Patients can also lose plenty of fluid due to this and it can lead to dehydration and loss of muscle mass. This ultimately leads to a significant reduction in body weight.

Another less common side effect that is seen with trazodone is an abnormal taste in the mouth. Food does not taste as good as it should do and this in turn reduces the patient’s appetite and the amount of food they consume. While this side-effect is not really serious, when combined with the side effects such as nausea and vomiting, patients overall food intake can reduce and this can result in a reduction in body weight.

Trazodone is an effective antidepressant medication that unfortunately has certain side-effects. One such side-effect includes the loss of weight though in some cases this may be used for therapeutic purposes. There are a number of different reasons why patients may lose weight and this needs be closely monitored to ensure that the weight loss is not too significant.

5 / 52 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment